With the exception of overdose and physical dependence, most opioid effects are rapidly reversible. A major danger, however, comes through the use of contaminated needles by intravenous users, which increases the risk of hepatitis B and C, bacterial endocarditis, and infection with HIV.
Effects on Organ Systems
In addition to euphoria and rewarding effects of opioids due to stimulation of a dopaminergic pathway originating in the midbrain and terminating in the nucleus accumbens, CNS effects of opioid drugs include nausea and vomiting (medulla), decreased pain perception (spinal cord, thalamus, and periaqueductal gray region), and sedation (reticular activating system). The adulterants added to street drugs may contribute to nervous system damage, including peripheral neuropathy, amblyopia, myelopathy, and leukoencephalopathy. Acute opioid administration inhibits release of some hormones from the hypothalamus, including corticotropin-releasing factor (CRF) and luteinizing hormone, with a subsequent reduction in some sex hormones, actions that might contribute to the decreased sex drive and problems in handling stress. Other hormonal changes include a decrease in the release of thyrotropin and increases in prolactin and possibly growth hormone.
Acute changes in the respiratory system include a CNS-mediated decrease in the cough reflex and respiratory depression, which result from a decreased response of the brainstem to carbon dioxide tension, a component of the drug overdose syndrome described below. At even low drug doses, this effect can be clinically significant for individuals with pulmonary disease. aspiration pneumonia is an additional risk. The gastrointestinal effects of opioids can include nausea and decreased gut motility with resulting constipation and anorexia. Cardiovascular changes tend to be relatively mild, with no direct opioid effect on heart rhythm or myocardial contractility, but orthostatic hypotension can occur, probably secondary to histamine release and dilation of peripheral vessels. Bacterial endocarditis with septic emboli and stroke can occur from contaminated needles.
Opioid Toxicity and Overdosage
High doses of opioids can result in a potentially lethal overdose, which may occur in >60% of opioid-dependent persons, especially with the more potent drugs such as fentanyl (80 to 100 times more powerful than morphine). The typical syndrome, which occurs immediately with intravenous overdose, includes shallow and slow respirations, pupillary miosis (with mydriasis once brain anoxia develops), bradycardia, hypothermia, and stupor or coma. If not treated rapidly, respiratory depression, cardiorespiratory arrest, and death can ensue. Postmortem examination reveals few specific changes except for diffuse cerebral edema. An “allergic-like” reaction to intravenous heroin, perhaps in part related to adulterants, can also occur and is characterized by decreased alertness, frothy pulmonary edema, and an elevation in the blood eosinophil count.
The first step in managing overdose is to support vital signs, using intubation if needed. Definitive treatment is the administration of a narcotic antagonist such as 0.4 mg to 2 mg intravenous or intramuscular naloxone. A response should occur in 1 to 2 min; the dose should be repeated every 2 to 3 min up to 10 mg. Except with buprenorphene overdoses, no response after 10 mg makes an opioid toxic reaction unlikely. It is important to titrate the dose relative to the patient’s symptoms to ameliorate the respiratory depression but not provoke a severe withdrawal state; the latter cannot be aggressively treated until overdose-related vital signs are relatively stable. Because the effects of naloxone diminish within 2 to 3 h, the individual must be monitored for at least 24 h after a heroin overdose and 72 h after an overdose of a longer-acting drug such as methadone. For methadone overdose, the substitution of the longer acting naltrexone should be considered. If there is little response to an opioid antagonist, the possibility of a concomitant overdose with a benzodiazepine should be considered and a challenge with intravenous flumazenil, 0.2 mg/min up to a maximum of 3 mg in an hour, might be used.
Treatment of either the typical or the “allergic” type of opioid toxic reaction often requires continued respiratory support (often with oxygen supplementation and positive-pressure breathing for the “allergic” type of overdose), intravenous fluids, pressor agents when needed to support blood pressure, and gastric lavage to remove any remaining drug. Intubation is often required to prevent aspiration in the stuporous or comatose patient. Cardiac arrhythmias and/or seizures may also be part of the opioid toxic reaction, especially with codeine, propoxyphene, or meperidine.
Opioid Drug Abuse and Dependence
Revision date: July 6, 2011
Last revised: by Tatiana Kuznetsova, D.M.D.